Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Eventual finite order generation for the kernel of the dimension group representation


Author: J. B. Wagoner
Journal: Trans. Amer. Math. Soc. 317 (1990), 331-350
MSC: Primary 54H20; Secondary 57S99, 60J10
DOI: https://doi.org/10.1090/S0002-9947-1990-1027363-9
MathSciNet review: 1027363
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The finite order generation problem (FOG) in symbolic dynamics asks whether every element in the kernel of the dimension group representation of a subshift of finite type $ ({X_A},{\sigma _A})$ is a product of elements of finite order in the group $ {\operatorname{Aut}}({\sigma _A})$ of homeomorphisms of $ {X_A}$ commuting with $ {\sigma _A}$. We study the space of strong shift equivalences over the nonnegative integers, and the first application is to prove Eventual FOG which says that every inert symmetry of $ {\sigma _A}$ is a product of finite order homeomorphisms of $ {X _A}$ commuting with sufficiently high powers of $ {\sigma _A}$. Then we discuss the relation of FOG to Williams' lifting problem (LIFT) for symmetries of fixed points. In particular, either FOG or LIFT is false. Finally, we also discuss $ p$-adic convergence and other implications of Eventual FOG for gyration numbers.


References [Enhancements On Off] (What's this?)

  • [B] A. Baker, Linear forms in the logarithms of algebraic numbers (I), (II), (III), Mathematika 13, 14 (1966-67). MR 0220680 (36:3732)
  • [Br] A. Brumer, On the units of algebraic number fields, Mathematika 14 (1967), 121-124. MR 0220694 (36:3746)
  • [Boy] M. Boyle, Eventual extension of finite codes, Proc. Amer. Math. Soc. 104 (1988), 965-971. MR 964880 (92c:28015)
  • [BFK] M. Boyle, J. Franks, and B. Kitchens, Automorphisms of one sided subshifts of finite type, preprint, IBM Research, T. J. Watson Research Center, Yorktown Heights, 1988; Eergodic Theory Dynamical Systems (to appear). MR 1074312 (91h:58037)
  • [BK] M. Boyle and W. Krieger, Periodic points and automorphisms of the shift, Trans. Amer. Math. Soc. 302 (1987), 125-149. MR 887501 (88g:54065)
  • [BLR] M. Boyle, D. Lind, and D. Rudolph, The automorphism group of a subshift of finite type, Trans. Amer. Math. Soc. 306 (1988), 71-114. MR 927684 (89m:54051)
  • [F] U. Fiebig, Gyration numbers for involutions of subshifts of finite type, preprint, University of Heidelberg, 1988.
  • [KR] K. H. Kim and F. W. Roush, On the structue of inert automorphisms of subshifts, preprint, Alabama State University, March 1989. MR 1139751 (94c:58056)
  • [N] M. Nasu, Topological conjugacy of sofic systems and extensions of automorphisms of finite subsystems of topological Markov shifts, Proceedings of the Special Year in Dynamical Systems at the University of Maryland 1986-87, Lecture Notes in Math., vol. 1342, Springer-Verlag, 1988. MR 970572 (89j:54045)
  • [S] E. S. Selmer, On irreducibility of certain trinomials, Math. Scand. 4 (1956), 287-302. MR 0085223 (19:7f)
  • [W] M. Waldschmidt, Nombres transcendants et groupes algebriques, Theorem $ 5$ of Appendix I by D. Bertrand, Asterisque Nos. 69-70, Soc. Math. de France, 1979. MR 570648 (82k:10041)
  • [W1] J. B. Wagoner, Markov partitions and $ {K_2}$, Inst. Hautes Études Sci. Publ. Math. 65 (1987), 91-129. MR 908217 (90d:28022)
  • [W2] -, Triangle identities and symmetries of a subshift of finite type, preprint, Univ. of California, Berkeley, 1987; Pacific J. Math. (to appear). MR 1056673 (91h:28017)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54H20, 57S99, 60J10

Retrieve articles in all journals with MSC: 54H20, 57S99, 60J10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1990-1027363-9
Keywords: Kernel of the dimension group representation, Eventual FOG, the space of strong shift equivalences, LIFT, $ p$-adic asymptotic gyration numbers
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society